Tornadoes · United States · Florida · 2004
F1 tornado, Milton, Florida, November 24, 2004
This F1 tornado ran 1.0 miles across Santa Rosa County on November 24, 2004, touching down at 8:55 AM CST and reaching 50 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 24, 2004
- Touchdown
- 8:55 AM CST (14:55 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Santa Rosa County
- Touchdown point
- 30.630, -87.030
- Lift-off point
- 30.630, -87.030
- Record number
- 691
What the Weather Service recorded
An F1 tornado touched down just southwest of Milton near Avalon Blvd. The tornado damaged several roofs as it moved east. The tornado also damaged several FEMA trailers, that had been brought into the area after Hurricane Ivan, just east of Avalon Blvd. The tornado then dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 7:45 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Nov 24, 7:45 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 745 AM CST WED NOV 24 2004 QUICK UPDATE TO TAKE MS COUNTIES OUT OF TOR WATCH AND TO TAKE WASHINGTON...CLARKE...MONROE AND WILCOX COUNTIES OUT OF WATCH. WILL ALSO REMOVE FLOOD WATCH ACROSS AREA. SQUALL LINE IS MOVING RAPIDLY EAST. && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SMALL CRAFT ADVISORY GMZ630-650-670. FL...SMALL CRAFT ADVISORY GMZ655-675. MS...NONE. && 01
Hazardous weather outlook, Nov 24, 6:55 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 655 AM CST WED NOV 24 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 655 AM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... A LINE OF THUNDERSTORMS...SOME SEVERE AND POSSIBLY TORNADIC WILL MOVE THROUGH THE CWA THIS MORNING. THE LINE OF STORMS WILL BE EAST OF I-65 BY 900 AM AND SHOULD BE FROM AN ANDALUSIA TO DESTIN LINE AROUND NOON. LINGERING SHOWERS WILL BE POSSIBLE INTO THE LATE AFTERNOON AND EARLY EVENING THEN THE RAIN SHOULD END ACROSS THE WHOLE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... GENERAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH TUESDAY. AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. A FROST OR LIGHT FREEZE CAN BE EXPECTED OVER INTERIOR PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL ALABAMA ON FRIDAY MORNING AS TEMPERATURES FALL INTO THE LOWER 30S. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGERS HAVE BEEN ACTIVATED BUT SHOULD BE ABLE TO GO BACK TO NORMAL OPERATIONS BY LATE AFTERNOON.
In the hours before
Special weather statement, Nov 24, 7:41 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 741 AM CST WED NOV 24 2004 ALZ052>055-MSZ067-075-076-078-079-241400- CLARKE-GEORGE-GREENE-MONROE-PERRY-STONE-WASHINGTON-WAYNE-WILCOX- 741 AM CST WED NOV 24 2004 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH 897... IN SOUTHEAST MISSISSIPPI...PERRY...GREENE...STONE AND GEORGE. IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND MONROE COUNTIES. TORNADO WATCH 897 REMAINS IN EFFECT FOR MOBILE...BALDWIN... BUTLER...CRENSHAW...CONECUH...ESCAMBIA AND COVINGTON COUNTIES IN SOUTHWEST ALABAMA AND ESCAMBIA...SANTA ROSA AND OKALOOSA COUNTIES IN NORTHWEST FLORIDA. THROUGH 1100 AM.
Special weather statement, Nov 24, 8:52 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 852 AM CST WED NOV 24 2004 ALZ058-241515- CRENSHAW- 852 AM CST WED NOV 24 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY... AT 849 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTH OF BRANTLEY...AND MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... SOUTHEASTERN CRENSHAW COUNTY THROUGH 915 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The surface observations
Whiting Field Nas-N. (NSE), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of November 24, 2004
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:30 AM CST | F2 | Saint Tammany Parish, LA | 4.0 | 50 | 4 | $750,000 | |
| November 24 | 12:33 AM CST | F0 | Hinds, MS | 1.0 | 30 | $2,000 | ||
| November 24 | 12:35 AM CST | F0 | Madison, MS | 6.0 | 40 | $2,000 | ||
| November 24 | 12:54 AM CST | F2 | Lawrence, MS | 28.0 | 200 | $1.5 million | ||
| November 24 | 1:15 AM CST | F2 | Leake, MS | 10.5 | 400 | $300,000 | ||
| November 24 | 1:32 AM CST | F1 | Lawrence, MS | 7.0 | 75 | $30,000 | ||
| November 24 | 1:43 AM CST | F1 | Leake, MS | 3.0 | 75 | $120,000 | ||
| November 24 | 1:53 AM CST | F2 | Smith, MS | 38.0 | 600 | 4 | $7.0 million | |
| November 24 | 2:10 AM CST | F0 | Stone, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 2:19 AM CST | F1 | Neshoba, MS | 4.0 | 100 | $30,000 | ||
| November 24 | 2:25 AM CST | F3 | Winston, MS | 21.0 | 600 | 1 | 2 | $2.7 million |
| November 24 | 2:40 AM CST | F0 | Perry, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 2:41 AM CST | F1 | Lauderdale, MS | 12.0 | 300 | $150,000 | ||
| November 24 | 2:50 AM CST | F1 | Noxubee, MS | 7.5 | 200 | $70,000 | ||
| November 24 | 2:50 AM CST | F1 | Lincoln, MS | 3.0 | 150 | $60,000 | ||
| November 24 | 3:07 AM CST | F1 | Noxubee, MS | 5.0 | 100 | $100,000 | ||
| November 24 | 3:10 AM CST | F0 | Greene, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 3:25 AM CST | F0 | Wayne, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 4:10 AM CST | F2 | Marengo, AL | 11.9 | 200 | 2 | $140,000 | |
| November 24 | 4:35 AM CST | F1 | Clarke, AL | 3.0 | 100 | $200,000 | ||
| November 24 | 4:40 AM CST | F0 | Choctaw, AL | 0.5 | 30 | $10,000 | ||
| November 24 | 4:43 AM CST | F0 | Marengo, AL | 5.0 | 50 | $30,000 | ||
| November 24 | 4:50 AM CST | F1 | Jefferson Parish, LA | 4.5 | 75 | $250,000 | ||
| November 24 | 5:07 AM CST | F1 | Dallas, AL | 14.7 | 300 | 1 | $100,000 | |
| November 24 | 5:10 AM CST | F0 | Stone, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 5:28 AM CST | F0 | Jefferson, AL | 1.0 | 50 | $70,000 | ||
| November 24 | 5:49 AM CST | F2 | Autauga, AL | 49.0 | 1,400 | $630,000 | ||
| November 24 | 5:56 AM CST | F0 | Dallas, AL | 1.1 | 50 | $20,000 | ||
| November 24 | 6:00 AM CST | F2 | Harrison, MS | 1.5 | 50 | $3.0 million | ||
| November 24 | 6:24 AM CST | F2 | Autauga, AL | 9.7 | 500 | 1 | $900,000 | |
| November 24 | 6:36 AM CST | F1 | Talladega, AL | 0.9 | 50 | $80,000 | ||
| November 24 | 6:41 AM CST | F0 | Talladega, AL | 5.7 | 250 | $640,000 | ||
| November 24 | 6:48 AM CST | F0 | Talladega, AL | 3.3 | 100 | $50,000 | ||
| November 24 | 6:48 AM CST | F0 | Elmore, AL | 2.4 | 50 | $120,000 | ||
| November 24 | 6:59 AM CST | F2 | Talladega, AL | 15.2 | 500 | 1 | $210,000 | |
| November 24 | 7:09 AM CST | F1 | Clay, AL | 13.7 | 300 | $260,000 | ||
| November 24 | 7:10 AM CST | F0 | Mobile, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 7:24 AM CST | F0 | Montgomery, AL | 4.8 | 75 | $40,000 | ||
| November 24 | 7:35 AM CST | F0 | Tallapoosa, AL | 0.8 | 30 | $10,000 | ||
| November 24 | 7:55 AM CST | F0 | Baldwin, AL | 0.1 | 30 | |||
| November 24 | 8:09 AM CST | F0 | Lee, AL | 0.2 | 30 | $30,000 | ||
| November 24 | 10:41 AM CST | F1 | Walton, FL | 0.2 | 100 | $40,000 | ||
| November 24 | 10:55 AM CST | F0 | Walton, FL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:50 AM CST | F0 | Bay, FL | 0.1 | 50 | $10,000 | ||
| November 24 | 2:25 PM EST | F0 | Union, SC | 0.5 | 50 | |||
| November 24 | 3:03 PM EST | F0 | Aiken, SC | 0.5 | 80 | |||
| November 24 | 5:25 PM EST | F1 | Rush, IN | 2.1 | 50 | $100,000 | ||
| November 24 | 6:02 PM EST | F0 | Wayne, IN | 0.1 | 10 | $10,000 | ||
| November 24 | 10:10 PM EST | F0 | Decatur, IN | 0.5 | 50 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.